AP NEWS

Bad heroin could be on Madison streets, police say

August 28, 2018

The drug naloxone flushes the brain of opiates, instantly reversing a heroin overdose.

Eight heroin overdoses over 48 hours in Madison prompted police to say they fear a deadly batch of heroin laced with fentanyl could be on the streets.

Madison police officers responded to six overdose calls involving eight victims. Two of the calls involved two victims each.

Officer Bernie Albright, coordinator of the department’s Madison Addiction Recovery Initiative, said heroin laced with fentanyl is extremely dangerous.

“In one recent case, a 33-year-old Madison woman was found early Sunday morning lying on a Downtown sidewalk, clutching a syringe in her right hand,” said police spokesman Joel DeSpain. “She needed two doses of (the overdose-reversing drug) naloxone in order to regain consciousness.”

Fentanyl is a synthetic opioid used medically for pain management but is much stronger than heroin when used as a recreational drug.

“Heroin users should not be left alone,” Albright said. “Naloxone should be kept readily available, if possible.”

AP RADIO
Update hourly